Nevada, 2014Flash Flood in Nevada, July 31, 2014
July 31, 2014 · NWS LKN · 1 event in 1 county or zone
Thunderstorms with heavy rain caused a flash flood on county road 728 about 20 miles southwest of Mountain City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused a flash flood on county road 728 about 20 miles southwest of Mountain City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 31, 12:20 PM PST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 12:20 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
120 PM PDT THU JUL 31 2014
.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY.
ACTIVE CONVECTION ACROSS NEVADA THIS AFTERNOON, AS REMNANT
TROPICAL VORTICITY MAX OVER NYE COUNTY INTERACTS WITH PLENTIFUL
MONSOON MOISTURE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY
THREAT INTO THIS EVENING, WITH RADAR DATA THIS AFTERNOON ALREADY
INDICATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR, AND CB
TOPS TO 60K FEET. OROGRAPHIC FORCING HAS BEEN INSTRUMENTAL THIS
AFTERNOON, WITH CONVECTION FIRING ON VIRTUALLY ALL PEAKS. AFTER
STORMS INITIATE ON/NEAR THE HIGHER TERRAIN, STORM MOTION IS SLOW
AND ERRATIC, AND STORM/FLASH FLOODING OUTCOME WILL BE BASED ON
OUTFLOW INTERACTIONS. NEEDLESS TO SAY, FLASH FLOOD WATCH WILL
CONTINUE INTO THIS EVENING. SCATTERED CONVECTION ALSO FORMING IN
HUMBOLDT COUNTY, SO LOCALIZED FLOODING IS POSSIBLE IN ALL ZONES.
PW IN HUMBOLDT COUNTY IS A BIT LESS, SO FLOODING IS LESS LIKELY IN
NW NEVADA. PW UP TO 1.1 INCH ACROSS WHITE PINE/NYE COUNTIES, WHERE
FLOODING THREAT WILL REMAIN THE HIGHEST. STRONGEST STORMS WILL
PRODUCE OUTFLOW WINDS OF 50-60 MPH.
FRIDAY...SCATTERED THUNDERSTORMS REDEVELOP ACROSS NEVADA AFTER
NOON. 12Z NAM SUGGEST CONVECTIVE COVERAGE WILL BE SIGNIFICANT
ACROSS THE CWA, AND INCREASED COVERAGE IN THE POP GRIDS MORE INTO
THE SCATTERED CATEGORY. INSTABILITY FIELDS FROM NAM/GFS ARE
EXTENSIVE, SUGGESTING ATMOSPHERE WILL RECOVER FROM TODAY'S
CONVECTION AND OVERNIGHT CLOUD DEBRIS. GAVE SOME THOUGHT ABOUT
ISSUING ANOTHER FLASH FLOOD WATCH FOR FRIDAY, BUT DECIDED TO HOLD
OFF FOR NOW. FORCING WILL BE LESS ON FRIDAY, AS THE TROPICAL VORT
MAX DEPARTS EAST, AND MOISTURE/PW LEVELS DEGRADE SOME AS WELL.
MOISTURE AND INSTABILITY WILL AGAIN BE MORE THAN ENOUGH TO SUPPORT
ANOTHER CROP OF CONVECTION, BUT FEEL FLASH FLOODING THREAT SHOULD
BE LESS ON FRIDAY THAN TODAY. THERE WILL CERTAINLY BE SOME FLASH
FLOODING, SO FORECAST SHIFT TONIGHT WILL HAVE TO MAKE THE CALL IF
ANOTHER FLASH FLOOD WATCH IS WARRANTED.
SATURDAY...MONSOON REMAINS ACTIVE, WITH MOISTURE QUALITY AGAIN
RELOADING ACROSS EASTERN NEVADA. GFS PROGS STRONG INSTABILITY EAST
OF WINNEMUCCA SATURDAY AFTERNOON, WITH IMPRESSIVE LIFTED INDEX
FIELDS. 12Z NAM GOES GANGBUSTERS SATURDAY AFTERNOON, WITH
WIDESPREAD CONVECTION ACROSS ALL OF EASTERN NEVADA. INCREASED
THUNDERSTORM COVERAGE IN THE POP GRIDS FOR ALL ZONES, AND FURTHER
INCREASES MAY BE NEEDED. WILL ALSO HAVE TO MAKE ANOTHER DAY-TO-DAY
DECISION IF ANOTHER FLASH FLOOD WATCH IS NECESSARY ON SATURDAY.
TURNER
.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MOIST UNSTABLE
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE CWA THROUGH THE PERIOD.
EXPECT SHOWERS AND THUNDERSTORMS TO LINGER DURING THE EVENING
HOURS AS WELL WHERE THE LI'S -2 OR LOWER. HAVE BUMPED UP POPS
SLIGHTLY FOR SATURDAY THROUGH NEXT MONDAY WITH PLENTY OF LOW LEVEL
MOISTURE AND INSTABILITY AVAILABLE. JH
&&
.AVIATION...ISOLATED THUNDERSTORM ACTIVITY THROUGH THIS EVENING. IN
ADDITION TO LIGHTNING...SOME STORMS ARE EXPECTED TO BRING MODERATE
TO HEAVY RAIN SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH. JH
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
THROUGH SUNSET, WITH LAL OF 4-5. CONVECTION WILL MOVE SLOWLY AND
PRODUCING WETTING RAINS AT MOST LOCALES, SO CONCERN FOR NEW LIGHTNING
IGNITIONS IS LIMITED, BUT SOME NEW STARTS ARE CERTAINLY POSSIBLE.
ACTIVE MONSOON PATTERN WILL CONTINUE, WITH SCATTERED TO NUMEROUS
THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY.
TURNER
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.
&&
99/87/87/99
In the hours before
Local storm report, Jul 31, 3:58 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
458 PM PDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN 3 WSW HALLECK 40.93N 115.50W
07/31/2014 U0.00 INCH ELKO NV PUBLIC
MINOR FLOODING REPORTED ON ELBURZ ROAD.
&&
JRMSpecial weather statement, Jul 31, 4:29 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
529 PM PDT THU JUL 31 2014
NVZ036-010115-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
529 PM PDT THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 615
PM PDT...
AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BATTLE MOUNTAIN...OR NEAR
PHOENIX MINE...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS
POSSIBLE...AS WELL AS LOCALIZED FLOODING.
* LOCATIONS IMPACTED INCLUDE...
PHOENIX MINE...
STATE HIGHWAY 305 NEAR PHOENIX MINE...
RURAL NORTHERN LANDER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4062 11696 4043 11696 4044 11717 4061 11717
TIME...MOT...LOC 0028Z 272DEG 13KT 4052 11707
TURNER
Special weather statement, Jul 31, 4:44 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
544 PM PDT THU JUL 31 2014
NVZ031-010130-
NORTHERN ELKO COUNTY NV-
544 PM PDT THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
630 PM PDT...
AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF OWYHEE...OR 5 MILES
NORTHWEST OF WILSON RESERVOIR...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLOODING OF
LOW-LYING AREAS IS ALSO EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SHEEP CREEK RESERVOIR...
WILSON RESERVOIR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4181 11606 4154 11637 4174 11662 4195 11641
TIME...MOT...LOC 0043Z 297DEG 7KT 4180 11643
TURNER
Special weather statement, Jul 31, 4:47 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
547 PM PDT THU JUL 31 2014
NVZ031-010145-
NORTHERN ELKO COUNTY NV-
547 PM PDT THU JUL 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 645 PM
PDT...
AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDAS...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. THIS STORM WILL CAUSE LOCALIZED FLOODING. WIND DAMAGE TO
OUTBUILDINGS MAY OCCUR.
* LOCATIONS IMPACTED INCLUDE...
WILLOW CREEK RESERVOIR...
&&
LAT...LON 4102 11617 4101 11660 4125 11692 4139 11676
TIME...MOT...LOC 0046Z 312DEG 14KT 4126 11675
BB
Local storm report, Jul 31, 5:02 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
602 PM PDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 14 SE RUBY VALLEY 40.63N 114.99W
07/31/2014 ELKO NV NWS EMPLOYEE
WATER AND MUD SEVERAL FEET DEEP ALONG THE SHOULDER OF
U.S. ROUTE 93. TIME ESTIMATED.
&&
RCMLocal storm report, Jul 31, 5:20 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
620 PM PDT THU JUL 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 14 SE RUBY VALLEY 40.63N 114.99W
07/31/2014 ELKO NV NWS EMPLOYEE
WATER AND MUD SEVERAL FEET DEEP ALONG THE SHOULDER OF
U.S. ROUTE 93. TIME ESTIMATED. NWS SURVEY COMPLETED.
&&
JRMFlash Flood, Elko
- When
- July 31, 5:30 PM PST to 6:30 PM PST
- Where
- Elko County, 9.89 mi SSW of White Rock to 10.45 mi SSW of White Rock
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.610, -116.220
County road 728 had shoulder damage and debris over the road. Time and damage estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 31, 2014$9.5 million · 1.75 in hail · 6 events
- Damaging Wind in Arizona, July 31, 20145 injured · $250,000 · 70 kt wind · 1 event
- Lightning Strike in Maine, July 31, 2014$150,000 · 1 event
- Hail in New York, July 31, 2014$60,000 · 1 in hail · 2 events
- Flash Flooding in South Carolina, July 31, 2014$30,000 · 4 events
- Damaging Wind and Heavy Rain in Texas, July 31, 2014$30,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, July 31, 2014$17,000 · 1 in hail · 7 events
- Flash Flooding in South Carolina, July 31, 2014$15,000 · 2 events
- Hail and Lightning Strike in New York, July 31, 2014$10,000 · 1 in hail · 5 events
- Hail and Damaging Winds in New York, July 31, 2014$1,000 · 1 in hail · 5 events
- Hail in Nebraska, July 31, 20141 in hail · 3 events
- Hail in Wisconsin, July 31, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536276.